(This post may contain affiliate links. Read the full disclosure policy here.)
Accutane or Isotretinoin is a very common treatment for women to treat cystic acne. During this treatment, a woman has to face different side effects. And the change in period or menstrual cycle is one of them.
Does Accutane affect your period?
Yes, as a side effect of Accutane, it may affect your period. As you know, Accutane may cause hormonal changes in the human body. And the impact on a woman’s menstrual cycle is the result of that change.
In this regard, different medical analyses are discussed below. Check them out.
Can Accutane Affect Periods?
Yes, Accutane can affect periods. In some cases, it may cause a late menstrual cycle. Even sometimes, one may have breakthrough bleeding that is not at period.
Besides, during this time, patients may have muscle or joint pain.
According to research conducted by Kwon et al., menstrual irregularity occurred in 20% of the 40 acne patients who were given Accutane treatment for around four months at a dose ranging from 0.7-1.2 mg/kg/day. Nevertheless, all instances recovered to regular menstrual cycles after the treatment was stopped.
Not only menstrual irregularity, but in some cases, patients also suffer extreme pain during the period. In some cases, we found Accutane makes the breasts bigger during the menstrual cycle of patients.
Why Does Accutane Affect Period?
Well, as you know, when patients are on Accutane, their bodies undergo various physical changes. For women, the effect on period is one of them. The main reason for this is the hormonal changes, especially the sex hormone.
From research, we get to know that Accutane increases the level of sex hormone (Luteinizing Hormone). Due to the increase of this hormone, it causes changes in the period.
Moreover, if you do hard work on Accutane, your period may be missed or late. That’s why the doctor also recommends that when a patient is on Accutane, she should rest adequately and drink enough water.
Interestingly, in another study, we get information that Accutane causes depression. Well, hormonal changes (Estrogen) are also responsible during the treatment. Such changes lead to increase stress and depression in the patients. Although depression on Accutane is a rare side effect, it can affect your period.
Does Accutane Make Your Breasts Bigger? The Truth Inside
Can You Wear Makeup While On Accutane?
Depression And Accutane
You might be surprised to see this portion. Does Accutane cause depression? Yes, both depression and Accutane have a link. However, this is a very rare case.
You already knew that Accutane causes hormonal changes. Now for the sex hormone issues, the direct effect on the period is normal. But, your mental health is affected by increasing the stress hormone like cortisol and others.
And, when such hormonal ups and downs continue, depression on Accutane is normal. Then you have to face the consequences of mental stress. In the later portion, you will learn how mental health affects the menstrual cycle.
How Does Mental Health Affect Your Period?
In the previous portion, we discussed that Accutane might cause mental instability or depression. Now we will discuss the effect of stress and depression on women’s periods.
Can depression affect the period? Yes, depression can affect the period. The human body produces cortisol, a stress hormone, in response to a stressful situation. It can cause havoc with the hypothalamus-pituitary-ovary relationship, resulting in irregular periods as a result of this.
The hypothalamus controls the period or menstrual cycle, a component of the brain. External factors such as exercise, sleep, or stress can affect it. Your ovaries release estrogen and progesterone in response to substances released by your brain, stimulating your pituitary gland.
What does the expert say in this regard? “Cortisol is a hormone released by the body in response to stress. You may get delayed or light periods, or none at all (amenorrhea) if your body is unable to cope with the stress”, says Dr Kollikonda.
What To Do?
Suppose you are on Accutane and facing issues with your period. In that case, there are some steps that you should follow for a better result and avoid complications.
Step 1: Contact The Doctor
Once you face irregularities in your period while on Accutane, you should consult your doctor as soon as possible. Your doctor will give a proper solution. They may prescribe you other medicines or advise you to lessen the dose.
Step 2: Do Relax
Accutane causes mental instability and stress. At this time, a patient should relax. It would be best if you reduced the workload. You may read books, enjoy music and others for entertainment.
Step 3: Healthy Diet
A healthy diet always works like a healer. You should maintain a good diet when you are on such medication as Accutane. You may consult with a nutritionist in this regard. But try to avoid vitamin A supplements. And one more thing is to drink plenty of water.
Step 4: Stop Accutane
If the situation becomes terrible, stop taking Accutane immediately. As we said earlier, everything will return to normal once you stop the medication. The irregularity of the period also should be recovered. This is the last step to take.
- National Library of Medicine
- Journal of Dermatology and Cosmetic
- Cleveland Clinic
How long after stopping Accutane do side effects stop?
When you stop taking Accutane, most of its adverse effects will go away within a few days or weeks. Some side effects may range up to 3 months. Talk to your physician if the adverse effects of Accutane continue after you have stopped taking the medication for more than a few weeks. Certain patients have to take Accutane more than once.
Can Accutane cause infertility later in life?
No, due to the Accutane treatment, there is no risk of causing infertility later in life. Although Accutane affects sex hormones, after completing the treatment, physical changes get recovered soon.
So, now you know how and why Accutane affects your period. If you are on Accutane and surviving this issue, we recommend contacting your doctor as soon as possible.
And don’t forget to take proper rest and eat healthy foods. Let us know how it’s going. Wish you have sound health.
More Articles on Accutane
Will Accutane Get Rid of Blackheads?[Explained]
Can You Drink Alcohol On Accutane?
Why Does Acne Get Worse On Accutane?
Why Does Accutane Cause Joint Pain? Reason Behind The Fact
Can You Go To The Beach On Accutane?
When Can You Get A Tattoo After Accutane? Things to Know
Can You Get Botox While On Accutane? Complete Guide
Does Accutane Help Dark Circles? Facts Explained
Disclaimer: The information included at this site is for educational purposes only and is not intended to be a substitute for medical treatment by a health care professional. Because of unique individual needs, the reader should consult their physician to determine the appropriateness of the information for the reader’s situation.
so pain i feel.
I do understand you pain. Hope you recover soon. Thank you.